Talk

Advanced search

How much codeine is too much?

(9 Posts)
EllenRipley Wed 28-Aug-19 13:21:11

It's occurred to me after about ten days on cocodamol (stopped yesterday!) how easy it is for your body to become 'dependent' and feel the effects of stopping. So I'm wondering, in people's experience or knowledge, how much would it actually take? I know opioid addiction is a 'hot topic' right now so might be retreading old ground.

All I've been taking 1x 30/500 per day (so basically half a prescribed dose of strongest cocodamol); had a hysteroscopy (I think they had trouble getting a sample so there was a lot of digging about, and I was quite sore) and previous to that, had been to docs about a knee injury, and though she didn't prescribe cocodamol, I had some in my cupboard, and she said it was fine to take it short term if it helped). So, ten days of 1x30/500, have no intention or desire to get or take any more as I'm fine now - but I feel like shit today! Aches, leg pain and tired.

Have I been taking it long enough and at a high enough dosage to be having 'withdrawal' or 'detox' symptoms?! There's lots of info online about addiction and withdrawal but nothing about how much you'd have to take to feel the negative effects. TIA!

OP’s posts: |
NotSoHotBot Wed 28-Aug-19 13:30:37

I have no idea as codeine does nothing for me unfortunately! I don't even bother with it as it just makes me feel sick

Having said that dp had pancreatitis and was on a high dose of it for about a week and he said it really helped his pain and he knew about it when he came off it! In the end we slowly withdrew it rather than stopping it completely - not that we had medical advice to do so - but dp just found the pain easier to cope with that way.

EllenRipley Wed 28-Aug-19 13:40:06

Thanks @NotSoHotBot, it's def not great for the digestive system, makes me constipated and that's only on the half dose! Sounds like it was sensible to taper it down. I do wonder whether it just 'takes you away' from the pain rather than targeting it like nurofen or something, which would explain why it can be so addictive.

OP’s posts: |
Oldmum55 Wed 28-Aug-19 17:23:24

I've got into the habit of taking 2 x paracetamols every night as it helps in giving me a restful sleep.
I too have been wondering whether I should be doing this on a regular basis as when I don't take them I don't sleep well. I guess the body quickly gets used to something, I know it's a cheap way to get patients settled as it's given routinely in hospital. I'll try and take just one and you could try cutting back by taking the paracetamol and codeine sold OTC.

EllenRipley Wed 28-Aug-19 20:02:51

Hi @Oldmum55, I think long term paracetamol use probably isn't good for your liver, though you are taking a relatively small dose p/d. Might be worth trying to break the habit. It's interesting it helps you sleep, I didn't know it could do that - I know from experience that codeine can certainly knock you out til morning! Perhaps it's the routine of taking it, and the psychological effect as well as the physiological effect? Herbs like valerian, lemon balm and chamomile are really good for relaxing you at bedtime, I often take capsules and find it helps me sleep. If you tried something like that, your keeping your routine of supplementing at bedtime but with something that won't be having an adverse effect on your body. I've just gone 'cold turkey' on the cocodamol, didn't take any last night and don't plan to unless I need some good short term pain relief again. If I feel this rubbish after ten days of it, I hate to think how hard it is to come off higher and more prolonged dosing.

OP’s posts: |
fantasmasgoria1 Wed 28-Aug-19 20:07:37

I take between 6 and 8 cocodamol 30 in 500mg per day. I have terrible sciatica and back pain. It's not ideal but neither is the pain. I have had medication reviews and the doctor has always been fine to continue.

EllenRipley Wed 28-Aug-19 22:05:23

Apologies if I came across as suggesting anyone who's on it longer term shouldn't be! Medication is definitely better than pain. I was just wondering if what I'd been taking was enough to feel crappy when I stopped, I know it's a strong drug. Hope you can find a way to resolve the cause of your pain.

OP’s posts: |
kaytee87 Wed 28-Aug-19 23:00:09

Everyone's so different that it's impossible to tell. Drink lots of water and eat something sugary, you might feel better.

HappyHammy Wed 28-Aug-19 23:10:33

Could the aches and leg pain be due to not taking any painkillers, over the counter co codamol is 8mg codeine which some people find is strong enough.

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »